Virginia, 2016

Damaging Winds and Lightning Strikes in Virginia, June 27, 2016

June 27, 2016 · NWS RNK · 4 events in 1 county or zone

As a cold front approached our area from the west, moisture gradually increased. This increase in moisture combined with very warm temperatures sparked a couple of severe thunderstorms in the Virginia Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As a cold front approached our area from the west, moisture gradually increased. This increase in moisture combined with very warm temperatures sparked a couple of severe thunderstorms in the Virginia Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 3:09 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 27, 3:09 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
409 PM EDT MON JUN 27 2016

.SYNOPSIS...
A slow moving cold front will cross the region tonight and bring
thunderstorms with heavy rain to the region. Another reinforcing cold
front will move through on Tuesday into Tuesday night, finally allowing
high pressure to build with improving conditions for the middle of the
week. However, as the center of high shifts to our east it will allow
moisture to surge back into the region, with showers and thunderstorms
returning to the forecast through the latter portion of the workweek.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 400 PM EDT Monday...

The Flash Flood Watch remains in effect until Midnight and was expanded
early this afternoon to include much of the region west of the Blue
Ridge.

Slow moving thunderstorms with heavy downpours have developed in
unstable air pooling ahead of an approaching cold front. Thus far
discrete heavy downpours have been the primary issue but the front is
still a good ways off to the northwest and additional storms with heavy
rain will affect the region into early tonight and flash flooding is
still a threat.

Convection will gradually subside overnight but the front will be
reluctant to clear the region to the east. This will keep a chance of
showers/storms in the forecast with a gradual tapering of POPs from
west to east overnight. Additional development of diurnal convection on
Tuesday may clip the far eastern portion of the region but most of the
activity tomorrow should be just to our east.

Conditions will remain warm and muggy east of the Blue Ridge with low
temperatures tonight generally around 70 degrees, a bit more tolerable
west of the Ridge with lows in the low to mid 60s. Tuesday remains warm
with highs east in the mid to upper 80s, with low to mid 80s west.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 339 AM EDT Monday...

By sunset Tuesday evening, a cold front will have progressed east of
the Blue Ridge and will be making steady progress to the southeast
across the Piedmont. Expect residual showers and thunderstorms to
occur ahead of the boundary, however convection will diminish
through the night as high pressure builds in from the north.

Despite the cold front progressing well south of our area, the drier
air associated with high pressure entering the area will remain
shallow, allowing somewhat more unstable to remain just off the
surface. As such, we can expect another round of spotty showers,
possibly a few thunderstorms, to develop across northern North
Carolina and extreme southern Virginia on Wednesday afternoon and
evening as a weak upper level disturbance pushes across the
Southeast.

High pressure over the lower Ohio River Valley will weaken on
Thursday as it advances east, allowing wind flow to shift more south
to southeasterly. The change in wind direction will allow deeper
moisture to return to the Piedmont region which, when combined with
strong afternoon heating, will support the development of spotty
showers and thunderstorms during the afternoon and evening. Best
rainfall chances will be along and east of the Blue Ridge, however
cannot rule out rainfall anywhere across our area. A few storms may
become severe, capable of producing damaging winds. In addition,
slow movement of cells within a moist atmosphere will be capable of
producing heavy rain. Convection will diminish Thursday evening as
sunset brings an end to daytime heating.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 339 AM EDT Monday...

Spotty, hit and miss showers and thunderstorms will remain in the
forecast for Friday afternoon and early evening, with convection
waning after sunset with the loss of daytime heating. Friday will
also mark the beginning of a warming trend as warmer air pools ahead
of a cold front approaching from the north.

Showers and thunderstorms will be more widespread on Saturday as the
cold front sinks south of the Ohio River toward the central
Appalachians/mid-Atlantic. While still plenty of time for the
scenario to change, believe the pattern is setting up for scattered
thunderstorms to develop during early afternoon across the
mountains, with cells then solidifying into a broken line during the
evening as they pass across the Piedmont. Weather forecast models
indicate sufficient instability for a few of the storms to become
severe and precipitable water values in the ballpark of 1.5 to
nearly 2 inches support the possibility of locally heavy rain.

The cold front will sink into northern North Carolina late Saturday
night into early Sunday, maintaining increased chances of showers
and thunderstorms across the forecast area. Believe the severe
thunderstorm threat will be significantly diminished due to
widespread cloud cover, however believe the threat of locally heavy
rain will remain, more so for locations south of Highway 460.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 230PM EDT Monday...

Aviation conditions will generally be poor due to thunderstorms
through the first half of the TAF period. A slow moving cold front
is approaching from the north and very moist and unstable air is
helping to generate thunderstorms with heavy downpours. The storms
will be vicinity throughout the evening but also expect thunder at
the airfield for all sites at some point early in the period so
will use TEMPO groups to bracket the most likely period. Expect
visibility to drop briefly below one mile in downpours with a
ragged cig to IFR, along with some gusty winds.

The front will not clear the region tonight but activity looks to
become sparse enough to maintain dry conditions after about
Midnight. Showers and storms will fire once again in the vicinity
of the lingering front in the east tomorrow but this should be
after this TAF period and may be far enough east to avoid any
impact on TAF sites so will stay dry for the end of the period.

Extended discussion...
A secondary cold front moves through into Tuesday night. While
limited precipitation is expected, winds will become more gusty
from the northwest behind it, as compared to behind the Monday
cold front.

High pressure dominates with the weather pattern on Wednesday.
Other than some late night valley fog, VFR conditions are
expected.

Thursday into Friday, the high will shift to the east and the
region will be within southerly flow again. This pattern will have
the potential of advecting moisture back into the area. Showers
and storms will again be possible yielding areas of sub-VFR
conditions.

&&

.HYDROLOGY...
As of 339 AM EDT Monday...

Another round of slow moving showers and thunderstorms will be
likely especially into this evening across the region as a cold
front works through the area. Very deep moisture ahead of the
front should again make for heavier downpours with the showers and
storms. However rainfall totals should be much less than the event
seen last week with totals of perhaps of around an inch or so in
some locations. Still this in conjunction with very low flash
flood guidance and elevated streamflow, could combine to cause
flooding issues especially along creeks and streams including
areas of poor drainage. Therefore a Flash Flood Watch remain in
effect for most locations west of the Blue Ridge through Midnight.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
     009>014-018>020-022>024-035.
NC...None.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...NF
LONG TERM...NF
AVIATION...MBS
HYDROLOGY...JH
Hazardous weather outlook, Jun 27, 1:46 PM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT MON JUN 27 2016

VAZ007-009>014-018>020-022>024-035-WVZ042>044-507-508-281000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
246 PM EDT MON JUN 27 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS COULD OCCUR...
WITH STRONG WIND GUSTS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015>017-032>034-043>047-058-059-281000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
246 PM EDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH. A FEW OF THE
THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH STRONG WIND
GUSTS THE MAIN THREAT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH
COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MBS

In the hours before

Special weather statement, Jun 27, 2:36 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT MON JUN 27 2016

VAZ032-043-272015-
HENRY-PATRICK-
336 PM EDT MON JUN 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PATRICK...HENRY AND CITY OF MARTINSVILLE COUNTIES...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS NEAR FIELDALE...MOVING
SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
SPENCER...
BASSETT...
AND LEATHERWOOD.

THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3671 8027 3679 8008 3678 8001 3680 8001
      3682 7996 3681 7991 3670 7968 3654 7972
      3654 8025
TIME...MOT...LOC 1936Z 317DEG 28KT 3671 8000

WERT
Special weather statement, Jun 27, 2:45 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON JUN 27 2016

NCZ003-004-019-020-272030-
WILKES-YADKIN-SURRY-STOKES-
345 PM EDT MON JUN 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YADKIN...
SURRY...SOUTHWESTERN STOKES AND WILKES COUNTIES...

AT 344 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM FAIRVIEW TO NEAR CLINGMAN...AND MOVING SOUTHEAST AT 10
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
NORTH WILKESBORO...
ELKIN...
WILKESBORO...
AND FAIRVIEW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3607 8141 3612 8154 3619 8146 3625 8147
      3629 8137 3637 8136 3636 8126 3643 8117
      3643 8108 3637 8098 3656 8090 3655 8044
      3637 8045 3632 8027 3626 8034 3626 8045
      3617 8044 3605 8058 3606 8097 3600 8132
TIME...MOT...LOC 1944Z 296DEG 10KT 3636 8073 3616 8096

WERT
Local storm report, Jun 27, 3:11 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      1 ENE FLOYD             36.92N 80.30W
06/27/2016                   FLOYD              VA   TRAINED SPOTTER

            ONE FOOT OF WATER FLOWING OVER ROUTE 681 FROM A TRIBUTARY
            OF OLDFIELD CREEK NEAR THE INTERSECTION WITH ROUTE 221

&&

PW
Local storm report, Jun 27, 4:38 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLASH FLOOD      4 SE RUPERT             37.90N 80.63W
06/27/2016                   GREENBRIER         WV   911 CALL CENTER

            OTTER CREEK IS FLOODING OVER ROUTE 60 NEAR THE
            INTERSECTION WITH INTERSTATE 64

&&

PW
Special weather statement, Jun 27, 4:57 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT MON JUN 27 2016

VAZ007-009>015-018>020-022>024-034-035-272330-
MONTGOMERY-CRAIG-AMHERST-ROANOKE-PULASKI-BEDFORD-ALLEGHANY-TAZEWELL-
WYTHE-ROCKBRIDGE-SMYTH-BATH-BLAND-BOTETOURT-GRAYSON-GILES-
557 PM EDT MON JUN 27 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY...CRAIG...AMHERST...
ROANOKE...PULASKI...BEDFORD...ALLEGHANY...TAZEWELL...WYTHE...ROCKBRIDGE...
SMYTH...BATH...BLAND...BOTETOURT...GRAYSON...AND GILES COUNTY THROUGH 730
PM EDT...

AT 554 PM EDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LEXINGTON...TO NEW CASTLE...TO PEARISBURG...TO NEAR
BURKES GARDEN...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
TORRENTIAL RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
PEARISBURG...
NEW CASTLE...
LEXINGTON...
BUENA VISTA...
AND RADFORD.

THIS INCLUDES THE FOLLOWING LOCATIONS
VIRGINIA TECH...VMI...THE SALEM FAIRGROUNDS...AND ROANOKE REGIONAL
AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3792 7919 3781 7917 3778 7908 3762 7894
      3670 8127 3720 8165 3727 8142 3734 8136
      3724 8122 3731 8090 3743 8086 3737 8076
      3748 8051 3742 8047 3751 8030 3756 8033
      3762 8022 3769 8030 3775 8026 3805 7942
TIME...MOT...LOC 2154Z 304DEG 19KT 3781 7957 3707 8135

RAB
Local storm report, Jun 27, 5:03 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       3 WSW RONDA             36.21N 81.00W
06/27/2016  E4.00 INCH       WILKES             NC   UTILITY COMPANY

            PERSONNEL AT THE WILKES COUNTY LANDFILL REPORTED ONE TO
            TWO INCHES OF WATER FLOWING ACROSS HIGHWAY 268 DUE TO
            HEAVY RAIN.

&&

16

The radar

The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind. Local standard time, as filed.

Lightning, Lynchburg (C)

When
June 27, 5:59 PM EST
Where
Lynchburg (C) County, 1.21 mi SSE of Lynchburg
Property damage
$100
Reported by
911 Call Center
Coordinates
37.404, -79.142

Lightning struck a home on Grace Street, destroying a microwave oven.

Thunderstorm Wind, Lynchburg (C)

When
June 27, 6:35 PM EST
Where
Lynchburg (C) County, 0.55 mi E of Blue Ridge Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.420, -79.190

Thunderstorm winds blew down a tree two miles west of Lynchburg.

Thunderstorm Wind, Lynchburg (C)

When
June 27, 6:37 PM EST
Where
Lynchburg (C) County, 2.01 mi W of Buncher
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.449, -79.217

One tree was knocked down by thunderstorm winds at the intersection of Lexington Drive and Inglewood Road.

Lightning, Lynchburg (C)

When
June 27, 6:37 PM EST
Where
Lynchburg (C) County, 2.02 mi W of Buncher
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.449, -79.217

Lightning struck a power pole at the intersection of Lexington Drive and Inglewood Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642963, 643529, 642959, 643531.